I’m confused as to the extent of shedding I may have to deal with while using finasteride. I have read in at least one of your replies that it is a rare side effect of the treatment but I have also read on other websites i.e. hairlosstalk.com discussion forum “what is shedding,” that shedding can be quite extensive and very noticeable. Could you clear up this confusion for me? Thanks for your time.
I see patients almost every day who have been taking Propecia (finasteride 1mg) for many years, and also patients who just recently started on Propecia. I have seen and treated patients on this medication for over 10 years (since it became available) and I rarely have had any patients report shedding to me. According to Merck, I prescribe more Propecia than many doctors and if my history on the drug is an indication of what other doctors see, then the Internet reports may be either overblown or just a response from the few that get it. Most of the time it is a progression of their natural genetic balding that they became more aware of since taking the medication.
I suspect if there are people who experience shedding they would be proactive in searching for the cause and discussing their experiences on the Internet and trying to find more information (such as yourself). The same idea is true for people who are experiencing sexual side effects. As such, there may be a disproportionate perception of how often this occurs. (Because people who have no side effects will never post their stories on the Internet.)
The most common cause of hair loss or shedding is from genetic causes of male pattern baldness. Propecia is not a magic pill and it has limitations. Without knowing your state of hair loss (without a miniaturization study or an examination of your hair before you started taking Propecia) it is impossible to say what you are really experiencing. Assuming in the rare case that you are shedding from Propecia, some have theorized that your hair is going through a “reset” mode where your miniaturized hairs (hairs in resting cycle) fall out before the growth cycle of hair starts. Mind you, this is a theory. In the end, remember that you are taking a medication to grow or slow down the hair loss and it will take up to 6 months to a year to notice some change. If you are still concerned you need to speak with your prescribing doctor.